MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE
Model Number VPR-GW-EL14
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/08/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient age is approximate.Analysis of the reported device is in progress.A supplemental report will be submitted when the device analysis is completed.(b)(4).
 
Event or Problem Description
A peripheral orbital atherectomy device (oad) and viperwire guide wire were used to treat a target lesion in a peripheral case.There was complete calcium and plaque burden observed in the common iliac and superficial femoral artery(sfa).Non-csi devices were unable to pass due to the calcium, and csi was selected for treatment.The guide wire was advanced to the sfa, and the oad was operated on low, medium and high speed for two treatment passes on each speed.As the device was pulled back during a treatment pass on high speed near the bifurcation, the viperwire fractured.The oad was removed, and the remaining wire fragment was retrieved with the use of a snare.The patient was reportedly in "ok" condition.In the opinion of the physician, the fracture occurred due to combination of the calcium burden and tension of the device from being near the bifurcation.The physician felt this was due to user error.
 
Additional Manufacturer Narrative
The reported viperwire was returned at csi for analysis, engaged in the distal fractured oad driveshaft portion.Visual examination of the viperwire confirmed a fracture.The fractured sections exhibited surface wear, with the proximal section exhibiting a bend in the core guide wire.The spring tip was damaged and deformed, with the coils intact, and no fractures observed.The fracture site showed evidence of a kink or tight bend, with grinding on the wire surface.Scanning electron microscopy analysis revealed the presence of fatigue, along with surface wear or grinding near the fracture site.There was also evidence of a core wire kink, near the proximal fracture site.Once a kink occurs, the wire can become further damaged from a spinning driveshaft and manipulation, resulting in a fracture.It is possible that the driveshaft fractured and the shaft continued to spin resulting in the rubbed over faces and the eventual guide wire fracture, although the exact sequence of events and exact root cause is unknown.The device history record for this oad lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.The peripheral orbital atherectomy system instructions for use states, "handle the oad and guide wire carefully.A tight loop, kink, or bend in the guide wire may cause damage and system malfunction during use.".The fracture of the oad has been reported in mdr 3004742232-2020-00203.(b)(4).

Brand Name
DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM
Common Device Name
PERIPHERAL ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS, INC.
1225 old highway 8 nw
saint paul, mn
MDR Report Key10123160
Report Number3004742232-2020-00152
Device Sequence Number2924777
Product Code MCW
UDI-Device Identifier10852528005459
UDI-Public(01)10852528005459(17)211130(10)297049
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K190634
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2021
Device Model NumberVPR-GW-EL14
Device Catalogue Number7-10035-01
Device Lot Number297049
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/04/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/08/2020
Supplement Date Received by Manufacturer06/29/2020
Initial Report FDA Received Date06/05/2020
Supplement Report FDA Received Date07/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR
Patient Weight91